Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 239, NWS Tallahassee, FL

September 1, 2018Bay County, Calhoun County, Gulf County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 1, 2018, 8:09 AM CDT for Bay County, Calhoun County, Gulf County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2018, 8:09 AM CDT (13:09 UTC)
Expired
Sep 1, 2018, 8:45 AM CDT
In force
36 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bay County, FL, Calhoun County, FL, Gulf County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WUUS52 KTAE 011309
SVRTAE
FLC005-013-045-011400-
/O.NEW.KTAE.SV.W.0239.180901T1309Z-180901T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
909 AM EDT SAT SEP 1 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Gulf County in the Panhandle of Florida...
  Eastern Bay County in the Panhandle of Florida...
  Southwestern Calhoun County in the Panhandle of Florida...

* Until 1000 AM EDT/900 AM CDT/.

* At 908 AM EDT/808 AM CDT/, a severe thunderstorm was located 9
  miles west of Wewahitchka, or 14 miles east of Callaway, moving
  northwest at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Panama City, Lynn Haven, Callaway, Springfield, Hiland Park,
  Tyndall Air Force Base, Parker, Wewahitchka, Southport, Allanton,
  Cedar Grove, Dirego Park, Beacon Beach, College Station, Bayou
  George, Camp Flowers, Overstreet, Biltmore Beach, Bennett and
  Youngstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3044 8553 3044 8551 3011 8516 2994 8531
      3015 8578
TIME...MOT...LOC 1308Z 124DEG 18KT 3007 8534 

HAIL...<.75IN
WIND...60MPH
 
$$

32
3 follow-up statements
442 
WWUS52 KTAE 011315
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
915 AM EDT SAT SEP 1 2018

FLC005-013-045-011400-
/O.CON.KTAE.SV.W.0239.000000T0000Z-180901T1400Z/
Gulf FL-Bay FL-Calhoun FL-
915 AM EDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM
EDT/900 AM CDT/ FOR NORTHWESTERN GULF...EASTERN BAY AND SOUTHWESTERN
CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA...

At 915 AM EDT/815 AM CDT/, a severe thunderstorm was located 10 miles
north of Mexico Beach, or 12 miles east of Callaway, moving northwest
at 20 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Panama City, Lynn Haven, Callaway, Springfield, Hiland Park, Tyndall
Air Force Base, Parker, Wewahitchka, Southport, Allanton, Cedar
Grove, Dirego Park, Beacon Beach, College Station, Bayou George, Camp
Flowers, Overstreet, Biltmore Beach, Bennett and Youngstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3044 8553 3044 8551 3013 8518 2995 8533
      3015 8578
TIME...MOT...LOC 1315Z 124DEG 18KT 3009 8537 

HAIL...<.75IN
WIND...70MPH
 
$$

32
684 
WWUS52 KTAE 011335
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
835 AM CDT SAT SEP 1 2018

FLC013-045-011345-
/O.CAN.KTAE.SV.W.0239.000000T0000Z-180901T1400Z/
Gulf FL-Calhoun FL-
835 AM CDT SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GULF AND
SOUTHWESTERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3044 8553 3044 8551 3033 8539 3005 8539
      3005 8538 2998 8539 3015 8578
TIME...MOT...LOC 1335Z 124DEG 18KT 3015 8547 

$$

FLC005-011400-
/O.CON.KTAE.SV.W.0239.000000T0000Z-180901T1400Z/
Bay FL-
835 AM CDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR EASTERN BAY COUNTY...

At 835 AM CDT, a severe thunderstorm was located near Callaway,
moving northwest at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Panama City, Lynn Haven, Callaway, Springfield, Hiland Park, Tyndall
Air Force Base, Parker, Southport, Allanton, Cedar Grove, Dirego
Park, Beacon Beach, College Station, Bayou George, Camp Flowers,
Biltmore Beach, Bennett, Youngstown, Brannonville and Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3044 8553 3044 8551 3033 8539 3005 8539
      3005 8538 2998 8539 3015 8578
TIME...MOT...LOC 1335Z 124DEG 18KT 3015 8547 

HAIL...<.75IN
WIND...60MPH
 
$$

30-PULLIN
494 
WWUS52 KTAE 011345
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
845 AM CDT SAT SEP 1 2018

FLC005-011355-
/O.CAN.KTAE.SV.W.0239.000000T0000Z-180901T1400Z/
Bay FL-
845 AM CDT SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BAY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible.

LAT...LON 3044 8553 3044 8551 3033 8539 3005 8539
      3005 8538 2998 8539 3015 8578
TIME...MOT...LOC 1342Z 124DEG 18KT 3018 8552 

$$

30-PULLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 5:13 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Sep 1, 5:13 AM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
613 AM EDT Sat Sep 1 2018

.AVIATION [Through 12Z Sunday]...

The forecast remains on track with low clouds expected at all TAF
sites through mid-morning and ceilings ranging from MVFR to IFR.
Thereafter, a return to broken ceilings in the 2-4k ft MVFR-VFR
range, then temporary restrictions likely in late afternoon and
evening TSRA.

&&

.PREV DISCUSSION [318 AM EDT]...

.NEAR TERM [Through Today]...

A moderate low to mid-level southeasterly flow will remain in place
today. Showers and occasional thunder over the Gulf waters will move
onshore through mid-morning, mainly from the western Big Bend north
through the Chattahoochee River. Diurnal showers and thunderstorms
are forecast to develop again this afternoon and evening within an
environment characterized by Precipitable Water values near normal
levels around 1.9 inches, Mixed Layer CAPE around 2.0k J/kg, along
with the sea-breeze circulations and subsequent outflow boundaries
being the main forcing mechanisms. Mid-level lapse rates are rather
steep near 6.5 C/km, and 500 hPa winds will also approach 20 knots.
This environment will be favorable for localized thunderstorm wind
gusts of 40-50 mph. High temperature will be near seasonal levels,
except slightly below across the western panhandle into portions
of southeast AL due to increased cover.

.SHORT TERM [Tonight Through Monday Night]...

Deep layer ridging continues to build westward tonight with a
southeasterly flow continuing. Tonight looks very similar to what we
saw on Friday in regards to convection timing. The initial line of
sea breeze convection should be moving through the SE AL/SW GA
counties as of 8PM with additional showers/storms moving SE to NW
from the Big Bend area. As that batch moves NW, it will rapidly
decrease in coverage as it encounters more stable air from the
afternoon storms. A mostly dry night will prevail after that,
especially over land, with showers/storms developing again over
the open waters before sunrise.

A weak upper wave will move NE to SW from the SC coast and through
N. Florida on Monday. That, combined with the continued moist
southeasterly flow, will mean another day of numerous showers and
thunderstorms. A few should linger past sunset but will diminish
by midnight over land.

A tropical wave will start to move over the FL keys Monday
morning and move northwest into the Gulf by Monday afternoon. This
will usher in plenty of moisture ahead of the system and provide
enough lift for widespread showers and thunderstorms. The wave
will be moving over our far southern coastal waters Monday night
which will keep widespread showers/storms continuing over the
waters and a bit onshore as well. With DCAPE near 1000 J/KG, CAPE
over 3000 J/KG as well as steep lapse rates and increasing shear,
especially Monday, both Sunday and Monday have the potential for
a few strong to severe storms. PW values near 2 inches also helps
the wet downburst potential.

Highs Sunday/Monday will be near normal, upper 80s to around 90 with
lows in the lower 70s.

.LONG TERM [Tuesday Through Saturday]...

The tropical wave will be in the Gulf, south-southwest of the FL
panhandle, by Tuesday morning. Aloft, this will have a deep layer
southeast flow along it with plenty of moisture streaming into
the area. Even with the low south of New Orleans by 8PM Tuesday
night, there will be enough broad lift behind it to sustain
widespread showers and thunderstorms once again. As well, the wind
field will increase with this system, mostly Monday night into
Tuesday. Gusts over the waters could reach 20-25mph but only
around 10-15mph on land, given the system is out over the ocean.
Therefore, the highest threat with this system will continue to be
heavy rainfall. However, with such a fast moving system and the
rain concentrated more in the afternoon/peak heating, total
rainfall amounts are still less than 2 inches over land. This will
need to be monitored though in case the track of the tropical
waves moves farther north. Highs Tuesday will only reach the mid
to upper 80s.

Wednesday is actually looking drier with the bulk of the rain being
pulled west. A weakness in the upper ridge will provide enough lift
for scattered afternoon showers/storms. But with it being drier,
the high temps have been bumped up from previous forecasts, back
into the upper 80s to lower 90s.

The ridge starts to strengthen westward again on Thursday, ushering
in slightly drier air with a more easterly flow. This will
generally be the pattern through Saturday with scattered afternoon
thunderstorms each day. Highs will be back in the lower 90s with
lows in the lower 70s.

.MARINE...

Southeasterly flow will continue with winds around 10-15 knots
through at least Monday. These will keep seas around 2-4 feet.
Numerous thunderstorms are possible each of these days with
scattered storms lingering each night. A tropical wave will move
through the Gulf starting Monday evening which will increase winds
and seas. Winds to 20 knots and seas of 3 to 5 feet will be
possible and may linger through Wednesday. Numerous to widespread
thunderstorms are also expected to accompany the wave.

.FIRE WEATHER...

With RH values forecast to remain above critical fire weather
thresholds, Red Flag conditions are not expected for the next
few days.

.HYDROLOGY...

Widespread rainfall amounts of 1-3 inches are expected over the
next week. The highest amounts will be over the coastal regions.
Each day, heavy rain will be possible that may cause localized
minor flooding in urbanized and poor drainage areas.

A tropical wave early next week has the potential to track across
the northern Gulf of Mexico and the track of this wave will
influence our rainfall amounts early next week. At this time,
widespread rainfall amounts are on the lower side and the main
focus would be on the higher rainfall rates causing issues in
urbanized and poor drainage areas. With this wave still a few days
out, it's important at this point to continue to monitor the
forecast this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   90  73  90  73  89 /  40  40  50  20  60
Panama City   87  74  89  74  89 /  60  40  50  30  60
Dothan        89  71  89  71  88 /  30  30  50  20  60
Albany        91  73  90  73  89 /  30  20  50  10  60
Valdosta      90  72  90  72  88 /  50  30  60  10  60
Cross City    91  73  90  73  88 /  50  40  60  20  60
Apalachicola  86  76  89  76  87 /  60  40  50  30  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LF
SHORT TERM...LN
LONG TERM...LN
AVIATION...LF
MARINE...LN
FIRE WEATHER...LF
HYDROLOGY...LN

In the hours before

Special weather statement, Sep 1, 7:29 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
829 AM EDT SAT SEP 1 2018

FLZ012>015-026-112-114-115-011315-
Inland Franklin FL-Coastal Bay FL-Liberty FL-Inland Bay FL-
Calhoun FL-Inland Gulf FL-Coastal Franklin FL-Coastal Gulf FL-
829 AM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR GULF...EAST CENTRAL BAY AND
SOUTHWESTERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA...
SOUTHWESTERN LIBERTY AND NORTHWESTERN FRANKLIN COUNTIES IN BIG BEND
OF FLORIDA UNTIL 915 AM EDT/815 AM CDT/...

At 829 AM EDT/729 AM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles northeast of Port St. Joe, moving northwest at
50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Callaway, Eastpoint, Apalachicola, Stonemill Creek, Orange, Franklin,
Wewahitchka, Honeyville, Royal Bluff, Allanton, Chipola Cutoff,
Central City, Beverly, Red Hill, Overstreet, Scotts Ferry,
Youngstown, Kern, Kinard and Bay City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3014 8559 3041 8541 3029 8498 2982 8470
      2962 8502
TIME...MOT...LOC 1229Z 147DEG 41KT 2990 8512

30-PULLIN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:28 PM CDTSpecial Weather StatementTAEFranklin, Wakulla62 min
Aug 31, 8:22 PM CDTSpecial Weather StatementTAECalhoun, Gulf, Liberty23 min
Aug 31, 8:43 PM CDTSpecial Weather StatementTAEBay, Calhoun, Gulf32 min
Sep 1, 7:29 AM CDTSpecial Weather StatementTAEBay, Gulf46 min
Sep 1, 9:50 AM CDTRip Current StatementTAEFranklin, Walton12 hr
Sep 1, 2:27 PM CDTSpecial Weather StatementTAELafayette48 min
Sep 1, 3:15 PM CDTSpecial Weather StatementTAEDixie45 min
Sep 1, 3:17 PM CDTSpecial Weather StatementTAEJefferson, Madison43 min
Sep 1, 3:21 PM CDTSpecial Marine WarningTAE84 min
Sep 1, 3:29 PM CDTSpecial Weather StatementTAEWalton46 min
Sep 1, 3:40 PM CDTSevere Thunderstorm WarningTAEJefferson, Madison39 min
Sep 1, 4:21 PM CDTSpecial Marine WarningTAE114 min
Sep 1, 4:36 PM CDTSpecial Weather StatementTAETaylor39 min
Sep 1, 5:42 PM CDTSpecial Weather StatementTAELiberty33 min
Sep 1, 6:06 PM CDTSpecial Weather StatementTAELiberty39 min
Sep 1, 6:39 PM CDTSpecial Weather StatementTAECalhoun36 min
Sep 1, 6:54 PM CDTSevere Thunderstorm WarningTAECalhoun36 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.